Hail, Denton
- When
- April 11, 6:32 AM CST
- Where
- Denton County, 2.85 mi SSE of Justin
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.041, -97.282
A trained spotter reported penny sized hail near the Texas Motor Speedway in Justin, TX.
A dry line, a warm front and a surface low pressure center all came together to produce a severe weather set-up during the late afternoon and evening hours of April 11. One long-lived supercell produced a multi-million dollar hailstorm across the northern suburbs of the Dallas-Forth Worth Metroplex.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
A dry line, a warm front and a surface low pressure center all came together to produce a severe weather set-up during the late afternoon and evening hours of April 11. One long-lived supercell produced a multi-million dollar hailstorm across the northern suburbs of the Dallas-Forth Worth Metroplex. This storm produced grapefruit sized hail in Denton and softball sized hail in Wylie. At least 80% of the town of Wylie was damaged by the hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 11, 5:56 AM CST, 36 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE FORT WORTH TX 656 AM CDT MON APR 11 2016 .UPDATE... QUICK POP UPDATE BASED ON LATEST RADAR TRENDS. REMNANT OUTFLOW BOUNDARY FROM EARLY MORNING CONVECTION HAS SET UP JUST NORTH OF THE RED RIVER. STRENGTHENING LOW LEVEL CONVERGENCE ALONG THIS BOUNDARY HAS RESULTED IN A CLUSTER OF ELEVATED SHOWERS AND THUNDERSTORMS. THE OVERALL INTENSITY HAS INCREASED A BIT OVER THE LAST HOUR BUT STORMS GENERALLY REMAIN BELOW SEVERE LIMITS. THINK THAT AREAS ALONG THE IMMEDIATE RED RIVER AND NORTH OF INTERSTATE 20 WILL HAVE A LITTLE HIGHER RAIN CHANCES AT LEAST THROUGH THE MORNING HOURS...SO HAVE BUMPED THESE UP A LITTLE. ANY SEVERE THREAT THROUGH THE MORNING SHOULD BE FROM HAIL ALTHOUGH A MARGINALLY SEVERE WIND GUST COULD OCCUR. AS THE ATMOSPHERE DESTABILIZES LATER TODAY...WILL HAVE TO WATCH FOR MORE SURFACE BASED ACTIVITY. DUNN && .AVIATION... /ISSUED 615 AM CDT MON APR 11 2016/ THUNDERSTORMS ARE EXPECTED TO STAY MAINLY NORTH AND WEST OF ALL TAF SITES...HOWEVER THERE MAY BE SOME VICINITY SHOWERS ACROSS THE METROPLEX THROUGH THE MORNING HOURS. MVFR CIGS WILL RETURN LATER THIS MORNING OVER WACO AND THE METROPLEX. SOUTH TO SOUTHWEST WINDS WILL PICK UP AND BECOME BREEZY AHEAD OF A COLD FRONT AND DRY LINE THIS AFTERNOON. WENT WITH THE GFS FOR THE TIMING OF THE FRONT...PUTTING IN NORTHWEST WINDS FOR THE METROPLEX AROUND 23Z AND FOR WACO AROUND 2Z. 78.JG && .PREV DISCUSSION... /ISSUED 404 AM CDT MON APR 11 2016/ MORNING WATER VAPOR IMAGERY SHOWS A SHORTWAVE TROUGH OVER SOUTHERN NEW MEXICO SLOWLY SPREADING EAST INTO WEST TEXAS. AHEAD OF THIS FEATURE IS A STEADY STREAM OF MID AND HIGH LEVEL MOISTURE THAT EXTENDS EASTWARD THROUGH TEXAS AND INTO THE MID MISSISSIPPI RIVER VALLEY. AT THE SURFACE...A COLD FRONT IS DRAPED ACROSS NORTHERN OKLAHOMA WITH A DRYLINE ACROSS WEST TEXAS...JUST WEST OF MIDLAND. STRONG SOUTHERLY FLOW PREVAILS ACROSS MUCH OF CENTRAL AND NORTH TEXAS AND IS CONTINUING TO ADVECT IN RICH LOW LEVEL MOISTURE RESULTING IN EXTENSIVE LOW CLOUD COVER. THE WIND/PRESSURE FIELDS ACROSS SOUTHERN OKLAHOMA HAVE BEEN PERTURBED BY AN EASTWARD MOVING COMPLEX OF THUNDERSTORMS BUT SHOULD BEGIN TO RECOVER THROUGH THE MID MORNING HOURS. A FEW SCATTERED THUNDERSTORMS HAVE MOVED OUT OF WEST CENTRAL TEXAS INTO OUR AREA AND PERSIST BETWEEN BRECKENRIDGE SOUTHEAST TOWARD HAMILTON. THESE ARE ASSOCIATED WITH AMPLE MID LEVEL MOISTURE...ELEVATED ABOVE A STRONG CAPPING INVERSION AND SHOULD POSE MINIMAL SEVERE WEATHER RISK OVER THE NEXT FEW HOURS. LIGHTNING AND POSSIBLY SOME SMALL HAIL WILL BE THE MAIN THREATS BASED ON AVAILABLE INSTABILITY FROM RAP SOUNDINGS. THIS ACTIVITY IS LIKELY TO CONTINUE TO MOVE NORTHEAST THROUGH THE EARLY MORNING HOURS. THE MAIN CONCERN THROUGH THIS EVENING IS THE POTENTIAL FOR SEVERE THUNDERSTORMS ACROSS PARTS OF NORTH TEXAS AS THE MAIN SHORTWAVE LIFTS NORTHEAST ACROSS THE SOUTHERN PLAINS. SCATTERED THUNDERSTORMS ARE EXPECTED ALONG THE COLD FRONT ACROSS MUCH OF OKLAHOMA AS IT SLIDES SOUTHWARD THROUGH THE DAY. AHEAD OF THE FRONT...THE WEST TEXAS DRYLINE WILL MOVE EAST AND SHOULD BE POSITIONED SOMEWHERE NEAR THE I-35 CORRIDOR BY EARLY AFTERNOON. EAST OF THE DRYLINE...A VERY MOIST AND UNSTABLE ENVIRONMENT WILL RESIDE...ALTHOUGH IT WILL BE STRONGLY CAPPED. A SURFACE LOW IS EXPECTED TO CLOSE OFF AND MOVE NORTHEAST THROUGH THE DAY AND WILL LIKELY BE POSITIONED NEAR THE RED RIVER LATE THIS AFTERNOON SOMEWHERE IN THE VICINITY OF OUR NORTHEAST COUNTIES...PLACING THE TRIPLE POINT IN THE PARIS AREA. IT IS STILL A LITTLE UNCERTAIN AS TO HOW MANY STORMS WILL BE CAPABLE OF DEVELOPING IN THE VERY UNSTABLE AIR EAST OF THE DRYLINE AS THE BEST LIFT WILL TRACK ACROSS CENTRAL OKLAHOMA AND INTO THE OZARKS BY THIS EVENING. IN ADDITION...EARLY MORNING CONVECTION MAY LOCALLY PERTURB THE WARM MOIST SECTOR...ALTHOUGH THIS MAY BE MORE OF AN ISSUE IN OKLAHOMA. THE BIGGER ISSUE IS EXPECTED TO BE THE STRONG CAPPING INVERSION. FORECAST SOUNDINGS SUGGEST THAT INHIBITION WILL WEAKEN THIS AFTERNOON AS THE DRYLINE APPROACHES AND FORCING FROM THE TROUGH INCREASES BUT IT REMAINS IN QUESTION AS TO WHETHER OR NOT IT WILL BE SUFFICIENT FOR DEEP CONVECTION TO DEVELOP. THE CURRENT THINKING IS THAT OUR FAR EASTERN AREAS WILL HAVE THE BEST CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. AREAS FROM BONHAM TO PARIS TO SULPHUR SPRINGS AND THEN SOUTH TOWARD THE PALESTINE AREAS ARE MOST LIKELY TO HAVE A SUFFICIENTLY WEAKENED CAP FOR THUNDERSTORMS. THERE WILL ALSO BE A SMALL SECONDARY FAVORED AREA ALONG THE RED RIVER BACK TO THE WEST TOWARD GAINESVILLE AND BOWIE AS THE COLD FRONT SURGES SOUTH. THIS WOULD OCCUR BEFORE ALL OF THE LOW LEVEL MOISTURE GETS SCOURED OUT. SO WILL HAVE THE HIGHEST POPS ALONG THE RED RIVER AND INTO OUR NORTHEAST AND EASTERN COUNTIES THROUGH THIS EVENING. WIND PROFILES AND INSTABILITY WILL SUPPORT SUPERCELLS THIS AFTERNOON AND EVENING...ESPECIALLY ACROSS THE FAR EAST AND NORTHEAST COUNTIES. THERE IS A TORNADO THREAT...ALTHOUGH IT APPEARS TO BE GREATEST NEAR THE TRIPLE POINT WHERE LOW LEVEL WINDS ARE LOCALLY BACKED. THE BIGGER THREAT TODAY WILL LIKELY BE LARGE HAIL AS MID LEVEL LAPSE RATES ARE VERY STEEP AND INSTABILITY EXCEEDS 3000 J/KG IN OUR FAR EASTERN AREAS. CONCERNS FOR CONVECTION FARTHER WEST INTO MORE DENSELY POPULATED AREAS DO EXIST TO SOME EXTENT AS THE LATEST RUNS OF THE 4KM NAM HOLD THE DRYLINE BACK A LITTLE FARTHER WEST...ALTHOUGH THEY DO NOT REALLY INITIATE CONVECTION. THIS IS LIKELY DUE TO THE FACT THAT THE CAPPING INVERSION IS SO STRONG AND WESTERN AREAS WILL BECOME SUBSIDENT AS THE TROUGH MOVES BY SOONER. AT THIS TIME...THINK THE BEST CHANCES FOR SEVERE WEATHER WILL REMAIN TO THE EAST OF THE I-35 CORRIDOR. ALL OF THIS ACTIVITY WILL MOVE EAST THIS EVENING AS THE TROUGH QUICKLY MOVES THROUGH THE SOUTHERN PLAINS AND A COLD FRONT MOVES SOUTH THROUGH THE AREA OVERNIGHT. TUESDAY WILL BE ABOUT 15 DEGREES COOLER THAN TODAY WITH HIGHS IN THE UPPER 60S AND LOWER 70S. MOISTURE ABOVE THE COOLER AIR WILL NOT GET SCOURED OUT AND ANOTHER FAIRLY STRONG SHORTWAVE IS EXPECTED TO APPROACH THE AREA LATE TUESDAY. SO DESPITE THE FRONT COMING THROUGH...TUESDAY IS SHAPING UP TO BE MOSTLY CLOUDY WITH ADDITIONAL RAIN CHANCES ON THE WAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE THROUGH CENTRAL TEXAS AND PARTS OF NORTH TEXAS TUESDAY NIGHT INTO WEDNESDAY. IT LOOKS LIKE THE BEST CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BE ALONG AND SOUTH OF INTERSTATE 20 DURING THIS TIME...WITH MOST OF THE ACTIVITY ENDING EARLY WEDNESDAY MORNING. WEDNESDAY NIGHT THROUGH FRIDAY NIGHT LOOKS DRY WITH MODEL GUIDANCE STILL SHOWING A SYSTEM DEEPENING AND AFFECTING THE AREA OVER NEXT WEEKEND. THE UPPER PATTERN RESEMBLES AN OMEGA BLOCK OVER THE CONUS WITH A CLOSED OFF LOW JUST TO THE WEST OF TEXAS. THIS WOULD SUPPORT SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS AND COULD POSE OUR FIRST SIGNIFICANT FLOOD THREAT IN A WHILE. STAY TUNED! DUNN && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH 84 54 70 54 70 / 40 10 5 30 10 WACO 86 52 71 53 70 / 20 5 10 50 30 PARIS 77 54 68 49 67 / 50 20 5 20 10 DENTON 83 50 68 50 69 / 40 10 5 20 10 MCKINNEY 81 53 69 51 69 / 50 10 5 20 10 DALLAS 85 56 70 54 70 / 40 10 5 30 10 TERRELL 81 54 69 52 69 / 40 10 5 30 10 CORSICANA 84 55 69 54 69 / 40 10 10 40 30 TEMPLE 86 55 72 55 69 / 10 5 10 60 30 MINERAL WELLS 85 49 68 51 71 / 20 10 10 40 10 && .FWD WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 441 AM CDT MON APR 11 2016 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-120945- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 441 AM CDT MON APR 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT. AN UPPER LEVEL LOW MOVING NORTHWEST OF THE REGION THROUGHOUT THE DAY TODAY WILL COMBINE WITH AN EASTWARD MOVING DRYLINE AND UNSTABLE ATMOSPHERE WHICH WILL RESULT IN A THREAT FOR SEVERE STORMS THIS AFTERNOON AND EVENING. THE BEST POTENTIAL FOR SEVERE STORMS WILL BE EAST OF INTERSTATE 35/35E THROUGH THIS EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORM CHANCES WILL CONTINUE ACROSS ALL OF NORTH TEXAS TUESDAY EVENING INTO EARLY WEDNESDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS WILL BE POSSIBLE THIS AFTERNOON AND EVENING...MAINLY EAST OF INTERSTATE 35.
The Dallas/Ft Worth radar (KFWS), 52 km away, was scanning. The volume nearest the first event began at 12:33 UTC.
68 hail, 6 thunderstorm wind. Local standard time, as filed.
A trained spotter reported penny sized hail near the Texas Motor Speedway in Justin, TX.
The local post office reported golf-ball sized hail several miles north of Telephone, TX.
Fire and rescue reported dime sized hail in Farmersville, TX.
Amateur radio reported dime sized hail in north Paris.
A trained spotter reported quarter-sized hail 8 to 10 miles north of Paris, TX.
A trained spotter reported nickel-sized hail near Powderly, TX.
A trained spotter reported quarter sized hail in Novice, TX.
A trained spotter reported nickel sized hail just west of Greenville, TX.
Emergency management reported 3 inch diameter hail in Bowie, TX near the Highway 287 exit.
A trained spotter reported one-inch diameter hail approximately 2 miles north of Sunset, TX.
Emergency management reported golfball sized hail between the towns of Bowie and Sunset.
Emergency management reported tennis ball sized hail in Sunset, TX.
A public report indicated baseball sized hail along Highway 287 between Alvord, TX and Sunset, TX.
Fire and rescue reported golf-ball sized hail approximately one mile north of Alvord, TX.
A cooperative observer reported baseball sized hail in Alvord, TX.
Amateur radio reported nickel sized hail in Slidell, TX.
A trained spotter reported golfball sized hail 3 miles west of Slidell, TX.
Amateur radio reported quarter-sized hail approximately 4 miles south of Slidell, TX.
Amateur radio measured a 62 MPH wind gust approximately 4 miles south of Slidell, TX.
A report via amateur radio indicated golf-ball sized hail in Krum, TX.
A trained spotter reported tennis ball sized hail approximately 4 miles north of Ponder, TX.
A report received via amateur radio indicated golf-ball sized hail in the northeast part of Denton, TX.
A trained spotter reported golf-ball sized hail near the intersection of Locust Dr and University St in Denton, TX.
Fire and rescue reported quarter sized hail near Highway 19 North and CR 3417.
A trained spotter reported golf-ball sized hail near the intersection of Parvin St and McCormick St in Denton, TX.
A public report indicated grapefruit sized hail near the intersection of Audra Lane and East McKinney St.
A report was received via amateur radio indicating quarter-sized hail approximately 4 miles south of Sulphur Springs, TX.
A trained spotter reported quarter-sized hail in Corinth, TX.
A trained spotter reported baseball sized hail near the Interstate 35E/35W split.
A social media report indicated tennis ball sized hail in Denton, TX.
A trained spotter reported quarter-sized hail approximately 5 miles east of Denton, TX.
A public report indicated baseball sized hail approximately one mile north of Corinth, TX.
A public report indicated ping pong ball sized hail in Frisco, TX.
A trained spotter reported quarter-sized hail in Como, TX.
The Denton, TX Automated Surface Observation System measured a 66 MPH wind gust.
Trained spotters reported golf ball to baseball sized hail in Little Elm, TX.
A public report indicated quarter sized hail in Frisco, TX.
A trained spotter reported 70 MPH wind gusts with tree branches down one mile west of Frisco, TX.
A public report indicated golf-ball sized hail in Plano just northwest of Independence and Mcdermott.
A trained spotter reported 2-inch diameter hail in Northeast Frisco, TX.
A trained spotter reported tennis ball sized hail 2 miles north-northeast of Plano, TX.
A trained spotter reported hail up to hen egg sized near the intersection of Custer and Highway 121 in North Plano, TX.
Amateur radio reported ping pong ball sized hail in Allen, TX.
A public report indicated half-dollar sized hail in South McKinney.
Amateur radio reported that hail from ping pong ball to hen egg sized fell for 8 minutes near the intersection of Malone Street and Main Street in Allen, TX.
A trained spotter reported 2-inch diameter hail in the city of Plano, TX. Spotters reported 2 hail at Legacy Drive & Chase Oaks Drive and also Independence Pkwy & Hedgcoxe Rd.
Amateur radio reported 2 inch diameter hail near the Allen event center in Allen, TX.
A trained spotter reported golf-ball sized hail in the town of Lucas, TX.
A public report indicated 2-inch diameter hail on Murphy Road in Parker, TX and also on Ranchview Ct.
Strong thunderstorm winds knocked off large tree limbs on Pleasant Valley in Sachse.
A trained spotter reported Ping Ping ball sized hail one mile north-northeast of Plano, TX.
A trained spotter reported ping pong ball sized hail in Wylie, TX.
A trained spotter reported grapefruit sized hail at Eastshore Road near Rockwall, TX.
Amateur radio reported baseball sized hail in Wylie.
A report from social media indicated measured 3.5 inch diameter hail near Wylie East High School.
A social media report indicated quarter sized hail in Rockwall, TX.
A social media report indicated wind damage at TX 78 and West Kirby Street in Wylie, TX.
Amateur radio reported softball sized hail in Southeast Wylie. The hail damage in Wylie was significant with many of the homes and businesses being damaged. It was reported the roofs of some homes and businesses were penetrated by the hail. Several injuries were reported due to the broken glass but a final total could not be obtained.
A trained spotter reported golf-ball sized hail near Highway 205 and Ralph Hall Parkway.
Several large hail reports and pictures were obtained by local broadcast media outlets. Two pictures were notable as they had well known objects to compare with the observed hail. Photogrammetry indicated the hail was at least 5 inches in diameter, and could be as large as 6 inches.
A social media report indicated 3-inch diameter hail in Rockwall, TX.
Amateur radio reported two-inch diameter hail in Royce City, TX.
Amateur radio reported golf ball sized hail in and near Quinlan, TX.
A trained spotter reported golf ball sized hail approximately one mile west of Murray, TX.
Fire and rescue reported a wind gust of 60 MPH about a mile west of Murray, TX.
Amateur radio reported quarter sized hail near the town of Cash, TX.
Nearly 2 inch sized hail was reported on Fox Point Road near Lake Tawakoni.
Emergency management reported quarter sized hail in West Tawakoni.
A trained spotter reported dime to quarter sized hail in the town of Point, TX.
Emergency management reported golf-ball sized hail near the Lake Tawakoni Dam near the county line.
A public report indicated hen-egg sized hail south-southwest of the city of Emory, TX.
A trained spotter reported dime to quarter sized hail in Emory, TX.
Emergency management reported golf-ball to baseball sized hail along FM 779 near the county line.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627637, 626879, 626880, 626875, 626876, 626877, 626878, 626881, 626882, 626883, 626884, 626885, 627639, 627660, 627661, 627662, 627663, 627664, 627665, 627704, 627705, 627706, 627707, 627718, 627708, 627714, 627715, 627711, 627709, 630272, 627710, 627713, 628739, 627716, 627666, 627712, 628740, 628745, 628747, 628741, and more.